You are not alone.
We can help you.
Let's chat.
1
Help
Medically Reviewed

Naloxone: When to Use Naloxone for Opioid Overdose

Naloxone is an FDA-approved medication that is used to quickly counteract the effects of an opioid overdose.1,2 This medication is available in several formulations including those intended for administration as a nasal spray (Narcan, Kloxxado) or an injectable solution.1,3,4,5

Opioid drugs bind to and activate opioid receptors throughout the body and brain. In doing so, they are able to alter pain perception but have additional effects, such as respiratory slowing, that may be severe in overdose situations.4 Naloxone is an opioid antagonist, meaning it binds to the same opioid receptors in the brain to displace and block the potentially lethal drug effects of any in the system, reversing the effects of an overdose very quickly.1,2,4,5 However, the overdose reversing effects of naloxone may only be active for 30-90 minutes, while some opioids can stay in your system for much longer. It is important to receive medical attention to ensure that overdose symptoms don’t return when the effects of naloxone wear off.1,2,4,5,6,7

Naloxone was first developed in the early 1960s and approved by the FDA in 1971 as an injection to reverse opioid overdoses.7,8 It has been in use by medical professionals for more than 50 years in hospitals and by emergency medical services.4,7,8 More recently, various forms of naloxone have been made more widely available to the public.9 Narcan nasal spray was FDA-approved in 2015, with a generic version approved in 2019. A higher dose of naloxone known as Kloxxado was approved in 2021.9

Uses of Naloxone

The main use of naloxone is to reverse symptoms of an opioid overdose.1,2,10 It can help breathing return to normal and return a person to consciousness after ingesting a dose of opioids that was too high, although these effects are temporary.1,2,3,7

Naloxone can be used to reverse an overdose on any type of opioid, although you may need to use several doses for long-lasting or extremely potent opioids such as fentanyl.1,4 Kloxxado is a nasal spray that delivers a higher dose of naloxone to counteract overdose from opioids such as fentanyl.9 In its various formulations as an opioid overdose antidote, doses of naloxone can range from 2 mg to 8 mg per dosage. Repeat dosing may be needed in certain situations. However, if overdose symptoms aren’t reversed after receiving more than 10 mg of naloxone, other substances may be responsible for overdose symptoms.5,7,12

Side Effects of Naloxone Use

It is uncommon for people to experience side effects from naloxone, though there have been rare cases of pulmonary edema as well as allergic reactions or hypersensitivity to the drug.7

Opioid withdrawal symptoms can also occur if you receive naloxone while dependent on opioids. These can include abdominal pain, aggression, anxiety, body aches, chills, cravings for opioids, diarrhea, dilated pupils, feeling dizzy or weak, fever, goosebumps, headaches, increased blood pressure and heart rate, insomnia, irritability, nausea, restlessness, runny nose, sneezing, sweating, tearing eyes, tremors, vomiting, and yawning.

In an emergency overdose situation, there should be no absolute contraindications to using naloxone. Hesitation to do so could result in overdose deaths.7

Take Our Substance Abuse Self-Assessment

Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. The evaluation consists of 11 yes or no questions that are intended to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result.

When Do I Need Naloxone?

Naloxone should be administered to anyone who is demonstrating signs of potential opioid overdose — or if you even suspect that they might have overdosed on any type of opioid. It is also important to call 911 as soon as you realize that someone may be overdosing on opioids.1,5,10 A person receiving naloxone requires medical attention, as symptoms of an opioid overdose can return after the effects of the naloxone wear off.2,3,4,10 Warning signs of an opioid overdose include:2,3,4,5,10

  • Extremely small pupils (pinpoint-sized).
  • Shallow breathing, slowed breathing, difficulty breathing, choking, or not breathing at all.
  • Decreased level of consciousness or loss of consciousness.
  • Falling asleep and not waking up or responding to being touched or spoken to (loss of consciousness).
  • Slurred speech or even a complete inability to speak at all.
  • Muscle weakness or going completely limp.
  • Low blood pressure.
  • Slowed heart rate or no pulse.
  • Blue-tinged, pale, clammy, or cold lips, fingernails, and/or skin.
  • Vomiting.

Naloxone is known to have an exceptionally high safety profile.1,4,6 High doses of naloxone cause no effects, and no naloxone overdoses or deaths as a result of taking too much naloxone have been reported.4,6 If naloxone is given to someone who has no opioids in their system, the medication will have absolutely no effect on them. This is why administering naloxone is recommended, even if you aren’t sure that the person has overdosed on an opioid.1,3,4,6,10 The medicine hasn’t been shown to cause tolerance or dependence, and has no potential to be misused.4,6

For many years, naloxone was used only by hospital staff and emergency medical technicians. Access to this life-saving medication has been expanded in more recent years.2,4,7,8 Between 2012 and 2017, all 50 states had decriminalized the administration of naloxone by non-medical personnel. Most states have expanded access to naloxone.4 It is currently available without a prescription at pharmacies in 43 states. You may need a prescription in other states before being able to get naloxone.1,2,3,7,9 In many states, naloxone can be prescribed and dispensed to people who take prescription opioids or to those who have an opioid use disorder.9

Naloxone may also be available through other sources, including distribution programs within the community, the Veteran’s Administration (VA), public health groups, or your local health department.1,3,9  There are other options if it isn’t covered by your insurance plan or you don’t have health insurance.1,3 Cost assistance programs may be available through the drug manufacturer if you can’t afford the medication, and you may be able to get it free of charge in some locations.1,3

Is It Time for Rehab?

If you or someone you love has experienced an overdose resulting from problematic opioid use, you may want to think about attending a rehab program. This can be a wake-up call to make the changes you need to stop using and get into recovery. Attending rehab can make a major difference in your life by addressing the root cause of your addiction, easing withdrawal symptoms, improving your coping skills, teaching you techniques to prevent relapse, strengthening your ability to communicate effectively, improve stress management skills, replace substance use with healthy activities, develop a sober support network, and improve your overall health.13 Naloxone can save your life if you experience an overdose, but rehab can completely change your life when you are ready to stop using.

Find Drug and Detox Treatment Centers Near You

Last Updated on July 26, 2021
Share
Don’t wait. Call us now.
Our admissions navigators are available to help 24/7 to discuss treatment.
Why call us?